Kansas, 2008

Tornadoes and Hail in Kansas, May 23 to 24, 2008

May 23 to 24, 2008 · NWS ICT · 22 events in 8 counties and zones

Strong to severe thunderstorms affected portions of mainly central and south-central Kansas from the late evening hours of the 23rd into the early morning hours of the 24th. A strong and deep upper level disturbance and associated sharp dryline sparked supercell thunderstorms during the afternoon hours of the 23rd across western portions of Kansas and Oklahoma.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$200,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong to severe thunderstorms affected portions of mainly central and south-central Kansas from the late evening hours of the 23rd into the early morning hours of the 24th. A strong and deep upper level disturbance and associated sharp dryline sparked supercell thunderstorms during the afternoon hours of the 23rd across western portions of Kansas and Oklahoma. These supercell thunderstorms moved east to northeast into portions of central and south-central Kansas during the evening hours, producing tornadoes, damaging straight-line winds and large hail. Ahead of these supercells, very strong south to southeast winds up to 60 mph developed for a time across central Kansas. By late evening, a squall line overtook the supercell thunderstorms over south-central Kansas, producing localized damaging straight-line winds into the early morning hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 6:01 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 23, 6:01 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT FRI MAY 23 2008

.AVIATION...00Z TAF ISSUANCE

THE MAIN CONCERN WITH THIS TAF ISSUANCE WILL BE THE POTENTIAL
ELEVATED CONVECTION TO MOVE INTO THE AREA AGAIN TONIGHT.

LATEST RADAR LOOP WAS SHOWING NUMEROUS TORNADIC SUPERCELLS
CONTINUING TO MOVE THROUGH WESTERN KANSAS. THESE STORMS WILL
GENERALLY REMAIN WEST OF THE AREA THIS EVENING. HOWEVER...WE ARE
WATCHING OKLAHOMA AGAIN WITH THE POTENTIAL FOR THESE STORMS TO SPAWN
MORE STORMS FURTHER EAST THIS EVENING AS THE UPPER LEVEL WAVE MOVES
AND CAUSES THE LOW LEVEL JET TO REALLY KICK IN. TIMING OF THESE
STORMS LOOK TO BE AROUND 03Z-05Z ACROSS THE
RUSSELL...SALINA...HUTCHINSON AND WICHITA TAF SITES. WE HAVE NOT
INSERTED ANY TEMPO GROUPS AT THIS POINT EXCEPT FOR RUSSELL.
HOWEVER...WE ARE GOING TO INCLUDE VCTS UNTIL WE GET A BETTER FEEL ON
THE TIMING AND COVERAGE OF THESE STORMS FOR THE REMAINDER OF THE
AREA. WE DO NOT PLAN ON INSERTING PREDOMINANT MVFR CEILINGS UNTIL
LATER TONIGHT...BUT WE MAY HAVE INSERT TEMPO GROUPS ACROSS WICHITA
DURING THE NEXT COUPLE OF HOURS SINCE WE ARE STILL CAPPED.

COX
&&

.PREV DISCUSSION... /ISSUED 327 PM CDT FRI MAY 23 2008/

DISCUSSION...
FORECAST CHALLENGES/CONCERN/HIGHLIGHTS FOCUS ON THUNDERSTORM CHANCES
THIS EVENING...THROUGH THE WEEKEND...AND THROUGH EARLY/MID NEXT WEEK.

LATEST SURFACE ANALYSIS INDICATES AN OLD OUTFLOW BOUNDARY/WARM FRONT
EXTENDING FROM NORTHEAST COLORADO EAST/SOUTHEAST THROUGH CENTRAL AND
EASTERN-CENTRAL KANSAS. A DRYLINE EXTENDS SOUTHWARD FROM THE DRYLINE
ACROSS WESTERN KANSAS. IN THE MID/UPPER LEVELS...A
SHORTWAVE/POTENTIAL VORTICITY ANOMALY IS PROGRESSING NORTHEAST
ACROSS THE SOUTHERN ROCKIES/SOUTHERN HIGH PLAINS.

TORNADO WATCH HAS RECENTLY BEEN ISSUED FOR WESTERN
KANSAS...INCLUDING BARTON AND RUSSELL COUNTIES THROUGH 10 PM. AS
HEATING CONTINUES AND CONVERGENCE ALONG DRYLINE INCREASES THIS
AFTERNOON IN RESPONSE TO APPROACHING SHORTWAVE...THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP ALONG THE DRYLINE ACROSS WESTERN KANSAS
THROUGH THE EASTERN TEXAS PANHANDLE/FAR WESTERN OKLAHOMA. DEEP LAYER
SHEAR INCREASING TO 60-80 KTS IN RESPONSE TO APPROACHING JET STREAK
ALONG WITH 3000-4000 J/KG MLCAPE WILL RESULT IN SUPERCELL
THUNDERSTORMS. ADDITIONALLY...THERE IS SOME CONCERN THAT
THUNDERSTORMS WILL INITIATE NEAR/ALONG THE OLD OUTFLOW BOUNDARY
ACROSS CENTRAL KANSAS...DESPITE MODELS INDICATING THIS BOUNDARY
WASHING OUT BY EVENING. SUFFICIENT DEEP LAYER SHEAR AND INSTABILITY
WOULD PROMOTE SUPERCELLS WITH ANY STORMS THAT CAN FIRE...ALTHOUGH
STORM MOTION DIRECTED NORTHEAST WOULD RAPIDLY MOVE STORMS INTO MORE
STABLE AIR TO THE NORTH.

ANTICIPATING ANY ACTIVITY THAT DEVELOPS ACROSS WESTERN PORTIONS OF
KANSAS AND OKLAHOMA TO MOVE NORTHEAST THIS EVENING AND AFFECT
WESTERN PORTIONS OF THE FORECAST AREA. BACKING SURFACE WINDS THIS
EVENING (AS ADVERTISED BY MOST MODELS) AND INCREASING LOW-LEVEL JET
WILL DRAMATICALLY INCREASE LOW-LEVEL SHEAR/HELICITY VALUES. ANY
STORMS THAT INGEST THIS HELICITY-RICH AND UNSTABLE AIRMASS WILL HAVE
THE POTENTIAL TO PRODUCE TORNADOES...SOME POTENTIALLY STRONG AND/OR
LONG-TRACKED GIVEN THE HIGH SHEAR AND INSTABILITY
COMBINATION...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. AT THIS
POINT IT APPEARS THIS BEST HIGH-END SEVERE THREAT WILL BE WEST OF
I-135 THIS EVENING. LATER TONIGHT...STRONG LOW-LEVEL MOISTURE
TRANSPORT SHOULD RESULT IN THUNDERSTORM SUSTAINING AND/OR
REDEVELOPING ACROSS THE AREA...ESPECIALLY THE WESTERN HALF OF THE
FORECAST AREA. DEGREE OF INSTABILITY/SHEAR WILL PROMOTE
STRONG/SEVERE STORMS CAPABLE OF DAMAGING WINDS...LARGE HAIL AND
HEAVY RAINFALL ALL NIGHT.

POTENTIAL FOR SEVERE WEATHER MAY EXIST AGAIN ON SATURDAY
AFTERNOON/EVENING ACROSS MAINLY CENTRAL/SOUTH-CENTRAL KANSAS. THREAT
DOESNT LOOK QUITE AS CERTAIN AS THIS EVENING DUE TO QUESTIONABLE
DRYLINE CONVERGENCE AND LESS UPPER SUPPORT. HOWEVER...IF STORMS CAN
FIRE...AMPLE INSTABILITY AND MODEST DEEP LAYER SHEAR WILL PROMOTE
SEVERE STORMS.

ECMWF AND GFS INDICATE A STRONG COLD FRONT SURGING SOUTH ACROSS THE
FORECAST AREA EARLY/MID NEXT WEEK...INTO A VERY UNSTABLE AIRMASS.
ALTHOUGH DEEP LAYER SHEAR WILL LIKELY BE MARGINAL DUE TO PROXIMITY
OF MID/UPPER RIDGING...SUFFICIENT INSTABILITY AND STRONG LOW-LEVEL
JET MAY PROMOTE WIDESPREAD STORMS ALONG THE FRONT. BEST CHANCES
APPEAR TO BE MONDAY EVENING THROUGH TUESDAY. STAY TUNED.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  88  68  90 /  50  30  30  20
HUTCHINSON      69  88  67  91 /  50  30  30  20
NEWTON          69  87  68  90 /  50  30  30  20
ELDORADO        69  87  69  89 /  40  30  30  20
WINFIELD-KWLD   69  88  69  89 /  40  30  20  20
RUSSELL         68  88  63  91 /  70  30  40  30
GREAT BEND      67  88  64  91 /  70  30  40  30
SALINA          68  87  66  91 /  60  30  40  30
MCPHERSON       68  88  67  91 /  50  30  40  20
COFFEYVILLE     69  86  70  88 /  30  30  20  20
CHANUTE         69  86  69  88 /  30  30  20  20
IOLA            69  86  69  88 /  30  30  20  20
PARSONS-KPPF    69  86  69  88 /  30  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 7:32 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT FRI MAY 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
832 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TORNADIC SUPERCELLS WILL BE MOVING INTO AREAS MAINLY WEST
OF THE INTERSTATE 135 AND INTERSTATE 35 CORRIDOR THIS EVENING.
DURING THE REMAINDER OF THE EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING AT LEAST GOLF BALL SIZE HAIL...DAMAGING WINDS AND  STRONG
TORNADOES.

MORE STORMS SHOULD CONTINUE TO SPREAD NORTHEAST AND REDEVELOP ACROSS
THE AREA THROUGHOUT THE OVERNIGHT HOURS. EVEN THOUGH THE TORNADO
THREAT SHOULD WANE AFTER MIDNIGHT...THE LARGE HAIL AND DAMAGING WIND
THREAT WILL LIKELY CONTINUE AS FAR EAST AS THE FLINT HILLS...WITH
STRONG TO SEVERE STORMS POSSIBLE OVER FAR SOUTHEAST KANSAS. HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY
THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA.
ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE
TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL
BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE
THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH
ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED DURING THE EVENING AND OVERNIGHT
HOURS BOTH TONIGHT AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX
MBS/BDK/ADK

The radar

The Grand Island radar (KUEX), 159 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 6 hail, 6 thunderstorm wind, 4 tornado. Local standard time, as filed.

High Wind, Russell

When
May 23, 7:50 PM CST to 9:30 PM CST
Where
Russell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Measured at the Russell Airport.

High Wind, Lincoln

When
May 23, 8:37 PM CST to 9:30 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Widespread relatively minor tree damage was reported across western portions of the county.

High Wind, Ellsworth

When
May 23, 8:45 PM CST to 9:30 PM CST
Where
Ellsworth forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Widespread relatively minor tree damage was reported across the county.

High Wind, Barton

When
May 23, 8:51 PM CST to 9:30 PM CST
Where
Barton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Power was knocked out to the community of Pawnee Rock.

High Wind, Rice

When
May 23, 8:55 PM CST to 9:30 PM CST
Where
Rice forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Widespread minor tree damage was reported across the county.

High Wind, Reno

When
May 23, 9:00 PM CST to 9:30 PM CST
Where
Reno forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Four to six inch diameter tree limbs were downed 3 miles east of Hutchinson.

Tornado, Barton

When
May 23, 9:30 PM CST to 9:32 PM CST
Where
Barton County, 7.13 mi SSW of Ellinwood to 6.74 mi SSW of Ellinwood
Rating
EF1
Path length
0.44 mi
Path width
75 yd
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
38.262, -98.649

A house was pushed off of its foundation, and a barn was completely destroyed.

Hail, Barton

When
May 23, 9:32 PM CST
Where
Barton County, 2.76 mi S of Ellinwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.310, -98.580

Tornado, Barton

When
May 23, 9:38 PM CST to 9:40 PM CST
Where
Barton County, 5.72 mi SW of Ellinwood to 4.9 mi SSE of Dartmouth
Rating
EF0
Path length
0.85 mi
Path width
75 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.289, -98.651

The tornado touched down briefly in open country. Minor damage occurred to several trees, and 5 power poles were snapped.

Hail, Reno

When
May 23, 10:06 PM CST
Where
Reno County, 1.09 mi E of Abbyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.180

Tornado, Reno

When
May 23, 10:10 PM CST to 10:28 PM CST
Where
Reno County, 1.27 mi NW of Olcott to 1.63 mi SSE of Langdon
Rating
EF1
Path length
6.43 mi
Path width
125 yd
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
37.763, -98.396

The tornado touched down just inside the Reno county line and moved northeast, causing minor damage to a couple of homesteads, several trees, and a few power poles.

Hail, Reno

When
May 23, 10:38 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Hail, Reno

When
May 23, 10:56 PM CST
Where
Reno County, 1.63 mi E of Abbyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.170

Tornado, Reno

When
May 23, 11:11 PM CST to 11:12 PM CST
Where
Reno County, 2.07 mi S of Whiteside to 1.59 mi S of Whiteside
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.970, -98.020

The tornado touched down briefly in an open field.

Thunderstorm Wind, Reno

When
May 23, 11:25 PM CST
Where
Reno County, 0.69 mi N of Yoder
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -97.870

Nickel size hail occurred with the wind.

Hail, Reno

When
May 23, 11:25 PM CST
Where
Reno County, 0.69 mi N of Yoder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.870

Winds up to 60 mph occurred with the hail.

Thunderstorm Wind, Reno

When
May 23, 11:30 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
73 kt (84 mph) estimated gust
Reported by
ASOS
Coordinates
38.070, -97.870

Measured at the Hutchinson Airport.

Thunderstorm Wind, Kingman

When
May 23, 11:44 PM CST
Where
Kingman County, Spivey
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.450, -98.170

Trees and tree limbs less than 4 inches in diameter were downed. One minor injury occurred in Spivey, but details are unknown.

Thunderstorm Wind, Reno

When
May 23, 11:49 PM CST
Where
Reno County, 2.07 mi S of Langdon
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -98.320

A one-quarter to one-half mile-wide swath of trees was downed.

Hail, Kingman

When
May 24, 12:02 AM CST
Where
Kingman County, 2.97 mi SSE of Lansdowne Station
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -97.850

Occurred with 40 to 50 mph winds.

Thunderstorm Wind, Kingman

When
May 24, 12:09 AM CST
Where
Kingman County, 1.78 mi ESE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -97.820

The estimated wind gust was observed at the west gate at Cheney Lake.

Thunderstorm Wind, Sedgwick

When
May 24, 12:35 AM CST
Where
Sedgwick County, 3.21 mi NNW of Callahan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Small tree limbs were downed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100587, 100599, 100591, 100588, 100593, 100597, 89565, 100648, 89566, 100660, 90883, 100657, 100661, 89567, 100669, 100676, 100672, 100652, 100666, 100650, 100656, 100674.